Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Phoenix, AZ

September 8, 2017Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 8, 2017, 1:38 PM PDT for Imperial County, California. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2017, 1:38 PM PDT (20:38 UTC)
Expired
Sep 8, 2017, 2:15 PM PDT
In force
37 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Imperial County, CA

The radar

The Yuma radar (KYUX), 80 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:00 PM PDTTSTM WND DMG4 Sw Holtville, CATREE DOWN ON BARBARA WORTH RD AT I-8, REPORTED BY CHP.
Sep 8, 2:00 PM PDTTSTM WND DMG4 Wsw Bonds Corner, CA20-23 POWER POLES DOWN ALONG CARR ROAD. ROAD IS CLOSED FROM CA-7 TO BARBARA WORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WUUS55 KPSR 082038
SVRPSR
CAC025-082115-
/O.NEW.KPSR.SV.W.0072.170908T2038Z-170908T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
138 PM PDT FRI SEP 8 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  South central Imperial County in southeastern California...

* Until 215 PM PDT

* At 137 PM PDT, a severe thunderstorm was located near Calexico,
  moving north at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  El Centro, Calexico, Brawley, Imperial, Holtville, Bonds Corner,
  Heber, Alamorio and Wiest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3311 11556 3298 11513 3269 11520 3268 11523
      3266 11555 3266 11561
TIME...MOT...LOC 2037Z 197DEG 8KT 3272 11541 

HAIL...<.75IN
WIND...60MPH
 
$$

AD
2 follow-up statements
946 
WWUS55 KPSR 082047
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
147 PM PDT FRI SEP 8 2017

CAC025-082115-
/O.CON.KPSR.SV.W.0072.000000T0000Z-170908T2115Z/
Imperial CA-
147 PM PDT FRI SEP 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR SOUTH CENTRAL IMPERIAL COUNTY...

At 147 PM PDT, a severe thunderstorm was located near Holtville, or 7
miles northeast of Calexico, moving north at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
El Centro, Calexico, Brawley, Imperial, Holtville, Bonds Corner,
Heber, Alamorio and Wiest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3311 11556 3298 11513 3269 11520 3268 11523
      3266 11555 3266 11561
TIME...MOT...LOC 2047Z 197DEG 8KT 3274 11540 

HAIL...<.75IN
WIND...60MPH
 
$$

AD
806 
WWUS55 KPSR 082111
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
211 PM PDT FRI SEP 8 2017

CAC025-082121-
/O.EXP.KPSR.SV.W.0072.000000T0000Z-170908T2115Z/
Imperial CA-
211 PM PDT FRI SEP 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL IMPERIAL COUNTY
WILL EXPIRE AT 215 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm. New 
severe thunderstorm warning may be needed if the storm 
restrengthens. 

LAT...LON 3311 11556 3298 11513 3269 11520 3268 11523
      3266 11555 3266 11561
TIME...MOT...LOC 2111Z 197DEG 8KT 3279 11538 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 9:20 AM PDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 8, 9:20 AM PDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
920 AM MST Fri Sep 8 2017

.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.

&&

.DISCUSSION...
A convectively enhanced vorticity center over northern Sonora was
quite evident in both WV and visible imagery this morning moving
north towards the forecast area. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. KTWC sounding data was somewhat better, but not at levels
one would expect before a more convectively active Monsoon day. Yuma
sounding data was more in line with the better moisture axis this
morning, and featured quite steep lapse rates and a substantial
amount of potential instability.

Essentially all early 12Z model output thus far continues to
advertise numerous strong thunderstorms erupting this afternoon in
at least two potential waves. First activity is forecast through SE
California in the region of greater MLCape and on the edge of the
stronger mid/upper tropospheric flow. There storms may have some
brief multi-cell organization as they race north. The next batch
will originate through Pima County in association with the Sonora
vortex blasting north into the western half of Maricopa County.
Outflows will undoubtedly create additional updrafts which should
cascade across much of the central part of the forecast area into
the evening. Thus, still looking like one of the more active Monsoon
days of the season.

&&

.PREVIOUS DISCUSSION...
/328 AM MST Fri Sep 8 2017/
Mid level moisture continues to spread into southern California and
southern Arizona, especially from Phoenix westward under deep
southerly flow east of a closed low off the California coast.
PWATs have risen to around 1.50" centered near Yuma to around 1.30"
over Phoenix. The flooding threat will substantially increase this
afternoon into tonight as nearly everything is pointing toward
fairly widespread thunderstorm activity across the Lower Colorado
River Valley (LCRV). CAPE values will be approaching 2000-3000 J/kg
across the LCRV by late this afternoon with lower but still
sufficient values of 500-1000 J/kg for the Phoenix area.

The closed low to our northwest and a strong upper level jet across
southern California into Nevada will allow for plenty of upper level
divergence for storm development from Phoenix westward with the
strongest divergence focused over the LCRV. It seems likely we will
see at least isolated strong/severe storms across southeast
California and southwest Arizona this afternoon and evening with a
few storms approaching severe limits across south-central Arizona.
Modest mid level southerly winds and high DCAPEs will allow for this
strong to severe wind potential. The Flash Flood Watch for this
afternoon and evening for much of the area still looks good, but
feel the biggest threat will be west of Phoenix where the FFW goes
through Saturday evening. Isolated to scattered shower and
thunderstorm activity may persist into the overnight hours, but at a
much less flooding or wind threat.

There is greater uncertainty for Saturday as after all the
anticipated storm activity today it seems likely the atmosphere
will be at least somewhat worked over, limiting storm coverage
and severity. Little will change with the synoptic setup as the
closed low will remain in the nearly same location and the moist
southerly flow will remain in place. Moderate to high CAPE values
are forecast to still be in place for Saturday and as long as
enough insolation is realized, we should see at least isolated to
scattered thunderstorms Saturday afternoon/evening. Upper level
support still looks to be there for Saturday, but to a lesser
degree than today. The main threat for Saturday will be localized
flooding across the LCRV as PWATs will remain between 1.50-1.75".
Can not completely rule out a few storms producing localized
flooding further east across south-central Arizona, but overall
the threat doesn't seem high enough to warrant a continuation of
the Flash Flood Watch in this area.

For Sunday, models forecast the closed low to shift a bit further
south, but also shifts a high center westward out of Texas into
northern Mexico. Both the European and GFS agree this will shift
winds more out of the southeast bringing much drier air into
first eastern Arizona Sunday morning and then progressing westward
through Sunday night. Shower and thunderstorm chances for Sunday
will mainly be focused across southeast California and southwest
Arizona where moisture will still be sufficient, but PWATs are
forecast to quickly drop below 1.50" Sunday afternoon.

The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Additional moisture moving into the region will allow more
showers/thunderstorms to develop during the day today with the best
chance for storms being during the late afternoon/evening hours. At
this point, given the uncertainty in the timing of arrival of any
convective activity will just go with VCSH/VCTS in the tafs at this
time along with a windshift during the early evening hours to
reflect outflows moving into the region. Some storms could produce
very heavy rains and very strong (even damaging) winds. Until the
outflows arrive, more typical diurnal winds to prevail with the
usual westerly breezes developing this afternoon and easterly
drainage winds arriving later this evening/overnight.

Southeast California/Southwest Arizona including KIPL and KBLH:

Additional moisture moving into the region will allow more
showers/thunderstorms to develop during the day today with the best
chance for storms being during the late afternoon/evening hours.
Some storms could produce very heavy rains and very strong (even
damaging) winds. At this point, given the uncertainty in the timing
of arrival of any convective activity will just go with VCSH/VCTS
in the tafs at this time. Outside of thunderstorms, winds will stay
primarily out of the south to southwest at KIPL and out of the
south to southeast at KBLH.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday...
Elevated moisture levels will begin moderating Sunday resulting in
decreasing chances of showers and thunderstorms. By the middle of
next week, widespread dry weather will spreads across all the
districts. With this drying trend will, minimum humidity levels
will also fall as afternoon readings fall into in a 15-25% range
with good overnight recovery. Winds will be rather light and
seasonal.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from 2 PM MST this afternoon through this
     evening for AZZ531-532-534-536>546-548>551-559.

     Flash Flood Watch from 2 PM MST this afternoon through Saturday
     evening for AZZ530-533.

CA...Flash Flood Watch from 2 PM PDT this afternoon through Saturday
     evening for CAZ560-561-564-565-567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Kuhlman
AVIATION...Hernandez
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 8, 1:04 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
104 PM PDT FRI SEP 8 2017

CAZ565-567-082045-
Imperial County Southeast CA-Imperial Valley CA-
104 PM PDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IMPERIAL COUNTY
UNTIL 145 PM PDT...

At 104 PM PDT, Doppler radar was tracking a strong thunderstorm near
Holtville, or near El Centro, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
El Centro, Calexico, Brawley, Imperial, Holtville, Heber and
Alamorio.

LAT...LON 3302 11555 3295 11522 3268 11537 3267 11538
      3266 11558
TIME...MOT...LOC 2004Z 205DEG 8KT 3280 11544

AD
Special weather statement, Sep 8, 1:29 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
129 PM PDT FRI SEP 8 2017

CAZ561-564-568-570-082115-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
129 PM PDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 215 PM
PDT...

At 129 PM PDT, Doppler radar was tracking a strong thunderstorm over
Desert Center, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center and Eagle Mtn.

LAT...LON 3361 11532 3367 11553 3394 11549 3386 11518
TIME...MOT...LOC 2029Z 197DEG 8KT 3372 11541

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:39 PM PDTSevere Thunderstorm WarningPSRRiverside51 min
Sep 7, 6:09 PM PDTAreal Flood AdvisoryPSRRiverside2 hr
Sep 7, 6:44 PM PDTFlash Flood WarningPSRImperial, Riverside3 hr
Sep 7, 6:51 PM PDTSpecial Weather StatementPSRRiverside39 min
Sep 7, 8:06 PM PDTSevere Thunderstorm WarningPSRImperial54 min
Sep 7, 9:12 PM PDTBlowing Dust AdvisoryPSRImperial, Riverside108 min
Sep 7, 9:27 PM PDTAreal Flood AdvisoryPSRImperial3 hr
Sep 8, 1:04 PM PDTSpecial Weather StatementPSRImperial41 min
Sep 8, 1:09 PM PDTBlowing Dust AdvisoryPSRImperial, Riverside7 hr
Sep 8, 2:00 PM PDTSpecial Weather StatementPSRRiverside45 min
Sep 8, 2:10 PM PDTSpecial Weather StatementPSRImperial50 min
Sep 8, 2:16 PM PDTFlash Flood WarningPSRImperial3 hr
Sep 8, 2:23 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside37 min
Sep 8, 2:36 PM PDTFlash Flood WarningPSRRiverside3 hr
Sep 8, 2:53 PM PDTSevere Thunderstorm WarningPSRRiverside37 min
Sep 8, 2:55 PM PDTSevere Thunderstorm WarningPSRImperial35 min
Sep 8, 2:57 PM PDTSpecial Weather StatementPSRRiverside48 min
Sep 8, 3:16 PM PDTFlash Flood WarningPSRRiverside3 hr
Sep 8, 3:40 PM PDTDust Storm WarningPSRImperial, Riverside80 min
Sep 8, 4:00 PM PDTFlash Flood WarningPSRRiverside3 hr
Sep 8, 4:07 PM PDTSevere Thunderstorm WarningPSRImperial23 min
Sep 8, 4:17 PM PDTSpecial Weather StatementPSRImperial28 min
Sep 8, 4:19 PM PDTSpecial Weather StatementPSRRiverside26 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.